Stroke issues in left hand and milder in mouth


Q: I had a stroke in May 2015. I have multiple issues. 1: my hand "fell asleep" and is not improving as is the left side of my mouth and lips 2: All medications cause my uvula to swell so I have stopped taking several, including Cardizem, Clonidine, Losartan, Lisinopril, Hydralazine, and Nifedipine caused intestinal blockage. Labetalol is the most recent medication to cause uvula swelling for which I am taking Benadryl 25mg liquid-gels.

Symptoms:  Uvula swelling from meds, left hand and left side of mouth nerve damage(?)

A:   Hello,
Thank you for your query at
I understand your concern.
I need you to give me more medical details such as your age, any history of hypertension or diabetes, and when was the stroke attack.

Normally, the hand as well as the angle of the mouth, which can get affected due to a stroke recovers spontaneously over a month or two. But I need to know why the medicines you mentioned were advised to you to correlate this better. Without any other relevant medical history, post stroke the patient is advised only aspirin.

So, kindly let me know and I will get back to you.

Feel free to discuss further,

Comments / Follow Ups

Patient: I am 53 years of age, have hypertension and type 2 diabetes diagnosed during the hospital stay. The stroke occurred on May 10th, 2015. I made it through 25 minutes of an MRI which shows 2 previous strokes. I had not been to a Dr in years. I am taking 325mg of prescribed aspirin once a day since the stroke. My left leg weakness has improved but not my hand or left side of mouth. My most recent blood pressure reading at home is 176/100 heart rate 97. The BP only seems to reduce when I take Epsom salt for the constipation every 5-7 days. But, the Labetalol was increased from 2X100mg to double the dosage which I halved due to Uvula swelling, just like the other meds caused the swelling.
Patient: BTW, it feels like the hand issue has worsened. Stinging 24/7
Doctor: If your BP is 176/100 with tachycardia, you definitely need to visit a physician at the earliest. Labetalol is a cardio protective drug and hence was advised to you. You should be put on a combination of drugs to control your BP including Enalapril and a calcium channel blocker. If the BP persistently stays around that range, the chances of stroke increase.

Also, since the hand issue has worsened it needs a detailed clinical evaluation. I would also advise you a course of vitamin b 12 supplements which will improve the nerve issue.

Patient: I have been to a PCP, a Cardiologist, and a Neurologist.
Doctor: As I advised, you need to discuss with your primary physician and start Enalapril 5 mg twice daily along with amlodipine. This will reduce your BP. Also because of the stinging sensation, you need a good vitamin b12 supplement. However, revert back with the values.
Patient: Tonight 210/126 AFTER taking Labetalol 100mg. I have an appointment tomorrow with my Cardiologist, but worried that no medication is going to be side-effect free for me. For example I am allergic to 20 foods.
Doctor: That's really unfortunate.
Allergies are something that we have no control on.
But we can hope that Enalapril will work.
Patient: I mentioned Enalapril to my cardiologist and he stated that it is in the same family as another medication that was problematic for me, I think it was Lisinopril. It turns out I am now back on Nifedipine 60mg once a day plus Senna 8.6mg hopefully to avoid constipation.
Doctor: Yes you have exhausted all the possible medicines and unfortunately there are no other alternatives. Hope this works.
Patient: Thank you so much, your sympathy means a great deal to me. I did buy vitamin B12 (3000 mcg).
Doctor: Thank you.
Hope the vitamin supplementation helps you.


Related Q&A

Q: My father had a series of strokes and is bleeding on both sides of the brain. He is somewhat aware but cant talk or ...

Q: Did what happened to me in my symptoms mean I had a stroke or a migraine headache?

Q: I'm having sever migraines and twitching in my upper lip (both left side)and left and right numbness and tingling. My...

Q: Need to know if these are symptoms of a stroke.My wife is experiencing a headache that came on all of a sudden, slurr...

Q: 6 years after a stoke, it looks like i swallowed a bowling ball. it happened after they pulled the feeding tube out o...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon